Side effects of chemotherapy

Chemotherapy drugs can cause unpleasant side effects. However, these are mostly temporary and there are often ways of controlling or reducing them. The main areas of the body that are affected are those where normal cells rapidly divide and grow. These include cells in the mouth, the lining of the digestive system, the skin, hair follicles and the bone marrow.

Different children will be affected by chemotherapy in different ways. Your child will not have all of the side effects described here, but may have some of them. Your child’s doctor or nurse will tell you more about the side effects that are likely to occur during your child’s treatment, and ways of managing them.

Tiredness or breathlessness

Some chemotherapy drugs lower the number of red blood cells produced by the bone marrow, so your child may become anaemic. This can make them feel very tired and breathless, and look pale. If the number of blood cells is very low, a blood transfusion can be given.

Bruising or bleeding

Some chemotherapy drugs can reduce the production of platelets. These are the cells that help blood to clot. Let the hospital know if your child has any unexplained bruising or bleeding such as nosebleeds, bleeding gums, blood spots or rashes on the skin (petechiae). If the number of platelets is very low, a platelet transfusion can be given.

Feeling sick

Chemotherapy drugs may make your child feel sick (nausea) or in some cases, actually be sick (vomit). However, this can usually be controlled with anti-sickness (anti-emetic) medicines. Tell the doctors if your child’s sickness persists – changing the anti-sickness medicine usually helps.

Read parents’ advice about dealing with vomiting and nausea.

Loss of appetite

Sometimes your child may not feel like eating and they may temporarily lose weight. Try giving them their favourite foods and don’t worry if they keep eating the same thing. Having smaller meals, but eating more often, can also help.

If necessary, they can be fed through a tube passed down their nose into their stomach (nasogastric tube), or through a tube passed through their abdominal wall into the stomach (PEG tube). Sometimes, they may be fed through a central line. Your hospital will tell you more about ways of giving nutrition.

Read parents’ advice about helping your child to eat well during treatment.

Diarrhoea or constipation

Some drugs can change the way the bowel works, so your child may have diarrhoea or constipation. Let the hospital staff know if constipation becomes a problem, as laxatives can be given to relieve it.

Diarrhoea usually gets better without medication. It’s important for your child to drink plenty of fluids if they have diarrhoea. Occasionally, anti-diarrhoea medicines may be needed. If your child has persistent diarrhoea, please let the hospital know as it is possible that they may become dehydrated.

Sore mouth

Some drugs can cause a sore mouth, which may lead to mouth ulcers. Mouth care is very important – the nurses will show you the best way to care for your child’s mouth. The doctor may prescribe mouthwashes or other medicines to help. Any effects on the mouth usually start about 5–10 days after the drugs are given and will clear up within 3–4 weeks after treatment ends.

Taste changes

Chemotherapy can cause taste changes, which may make food taste more salty, bitter or metallic. Your child’s taste will return to normal when chemotherapy treatment finishes.

Hair loss

Some drugs cause hair loss. In some children, all the hair may fall out, but in others it may just get thinner. Also, hair loss is not restricted to the head but can also affect eyebrows, eyelashes and other body hair. There are lots of ways to deal with hair loss – often children like to wear baseball caps, bandanas, hats or scarves rather than having a wig. However, it is possible for the hospital staff to arrange a wig for your child or refer your child to a hair loss support service.

Usually, hair grows back within a few months of stopping treatment. However, it can sometimes be a different colour or texture. For example, it might come back curly when it used to be straight.

Hair can be an important part of a child’s identity. You may worry about how your child’s different appearance will affect their and your relationships with family and friends. Children and young people may feel less confident and withdraw from social relationships or activities.

It is important that your child knows why their hair will fall out by preparing them for hair loss. The hospital team will be able to advise and help you with this. It may also be beneficial for your child to talk to other children undergoing treatment who have lost their hair.

Skin changes

Some chemotherapy drugs can cause skin rashes or a change in skin colour. The skin may also become more sensitive to chemicals such as chlorine in swimming pools. The hospital staff will tell you whether it’s okay for your child to go swimming during their treatment.

Your child’s skin may become more sensitive to the sun. It’s important to protect your child’s skin by getting them to wear a hat, loose clothing and sunglasses. Use suncream with a high sun protection factor (SPF) on any exposed areas (the doctor may be able to prescribe this).

Possible kidney, liver or heart issues

Some drugs cause changes in the way the kidneys, liver or heart works. These effects may be long-term. If necessary, your child will have regular tests to check their kidneys, liver and heart are working properly. But many children will not need these tests.

Behaviour changes

Some drugs can cause feelings of anxiety, restlessness, dizziness, sleeplessness or headaches. Some children may also find it hard to concentrate. Others may have mood swings or feel grumpy and irritable. If your child has any of these side effects, let your doctor know.

 

This information was written by the Children’s Cancer and Leukaemia Group (CCLG)

You might also want to look at

Help your child cope with side effects of cancer treatment

Every child copes differently with treatment and side effects. Here's what to expect.

CLIC Sargent hoody

How can I deal with vomiting and nausea?

From me to you: parents share their advice dealing with vomiting and nausea as a treatment side effect.

CLIC Sargent hoody

How can I help my child to eat well during treatment?

From me to you: parents share their advice on helping their children eat well during treatment.

CLIC Sargent hoody